Feeling tired

I’ve had my pacemaker for 4 years now for av block  through myocarditis without any real problems.. however last weekend I nearly passed out while shopping.  I take Concor betablockers 2.5mg and lisiniopril 10mg a day.. I am constantly feeling tired and not 100% like me.. I’ve been to my GP who did say he will have to send me to the pacemaker clinic but they always say at the yearly checkups that everything is ok and tiredness is just my life (48 with 3 teenagers !!) im waiting for the results of a full blood test to check electrolytes etc but does anyone else find that they are constantly tired?? I have to sleep every afternoon when I get home from work and it’s just getting me down constantly sleeping my life away. I do get up at 5:30 to get my daughter out for school at 6:00 followed by my son at 6:30 and I start work at 7:00 but I’m home at 14:00 and with only a 5 min commute in a small village.. I just know the blood results won’t show anything and I’ll be left to carry on like this.. would losing weight affect my settings as I’ve lost 10kg so far but I’m in the healthy range ??? 

Thank you 

 

 


6 Comments

Always tired

by AgentX86 - 2019-10-05 11:38:35

I don't know how the medical system works in Austria but it's really up to you to hound your medical team until they find a solution. You may have to make an ass of yourself to get their attention but sometimes that's the only way to be taken seriously.  Make it easier for them to make you better than to brush you off.

You may not be getting enough sleep (my problem too) and you may have sleep apnea.  It's pretty easy to check out but, again, you may have to drive the testing.  Thyroid problems can cause this, too.  They aren't detected by the standard blood panels and you may have to push for these too.  There are tons of problems that can cause tiredness (beta blockers, alone, can do it).  You'll have to push your doctors into finding the cause behind yours. Being 48 with three teenagers isn't it (if you want scary, think about being 48 with three infant/toddlers - it's done).

Take a look at the pacemaker--even though it's working "fine."

by Gotrhythm - 2019-10-05 16:49:20

Okay. Everything Agentx86 says, and everything Angry Sparrow says is right on.

But since this is the Pacemaker Club, I'd like to address pacemakers.

'Your pacemaker is working fine" always sounds like we can eliminate the pacemker from consideration.

But that's not true. Even though the pacemaker is fine, the settings might not be ideal for you. Settings are things like minimum and maximum heartrate and sensitivity of rate response. From my own experience, I can tell you if the maximum heart rate is too low,  or the minimum heartrate is too low, or the rate response is too slow--any one of them or all of them together mean you're not getting quite enough oxygen to your muscles and organs at least some of the time.

Not getting quite enough oxygen means feeling tired, low energy, like you need a nap, dull, even depressed.

Many people have pacemakers that have never been adjusted from the standard, out of the box, default setting. Pacemakers that are "working fine," but that aren't doing the job they could be doing.

A minimum of 60 beats per minute (the standard setting) might not be fast enough for some peole. For some people who do a lot of running, a maximum of 120 bpm is too slow. They need a minimum of 140.

If one or more of your settings is too low, the result is that you will feel tired, or as if you tire much too quickly.

The good news is that changing the settings is really easy. Much faster and cheaper than medical tests, so it's worth while to start there.

I finally felt really good,, like "myself" when my base heart rate was upped to 70, and response rate made more sensitive. 

Just a thought.

Check those settings!

by Elisabet - 2019-10-06 03:57:38

My pacemaker is also for AV block, so my body controls the rate and the pacemaker acts as a bridge to send the signal from the atria to the ventricles. I'm a little bit older but not much and have had my pacemaker about 4 years.

Gotrhythm is right, settings are a place to look. I've unfortunately had a whole slew of health issues that have affected my energy levels, starting with a thyroidectomy one month before I got the pacemaker, so it's been hard to sort out what is due to what. I did have one big success though with pacemaker settings:

I ran into a problem where when my natural heart rate just barely exceeded the maximum rate setting on the pacemaker, it was dropping my ventricular rate into bigeminy or trigeminy etc. So basically I would start exercising and my rate would increase to 140 and then it would suddenly drop to 70 or 93 or 105. What was happening is that when my rate was just below 140, my SA node would fire and then the pacemaker would sense it and send a pulse to my ventricles. But if my rate was just over 140, the next time it sensed my atria it was "too soon" and that one would be ignored. Then my SA would fire again and the pacemaker would transmit that one. So, it was dropping every second or third or fourth beat. 

The doctor adjusted the maximum heart rate higher, because those default settings make sense for a sedentery woman of 75 but not an active, relatively young mother of teenagers. He also changed some other settings, e.g. having to do with the sense-response interval. Anyway, it made a world of difference! When I first got the pacemaker that max rate setting didn't matter much at all because I was pacing less than1% of the time. When I was fully dependent, it did matter, quite a bit.

I was also on both lisinopril and a beta-blocker for more than a year, and when they finally took me off lisinopril I think that did somewhat improve my fatigue. I'm hoping to get the beta-blocker reduced because I'm having frequent bouts of very low blood pressure. Unfortunately they have to err on the side of caution because it is so risky for me to have even short periods of high blood pressure. But beta-blockers can apparently make you feel tired. I also take thyroid replacement after a complete thyroidectomy and even a slight dose change - my doctor added an extra half of my usual pill once a week - makes a difference in my energy levels. 

My cardologist wanted me to have a sleep study and I put him off, but I'm going to probably go ahead and do it in the next month or so. I've been having insomnia (it's 2am here!) and I know that's not helping either.

 

Feeling tired

by Snowdog - 2019-10-06 05:48:08

Thank you for your replies I’ve definately been given things to think about. The heath care here in Austria is fantastic but I’m afraid I’m my own worse enemy as I don’t make a good patient.  I get out of an appointment as soon as I can which often means just accepting what they say and I’m gone.. My GP has realised this and I did beg him not to send me to the hospital . I’ve looked back over my previous reports and my settings are the standard 50-145 but when it was first implanted and I felt really good it was 60 - 130. This may have been that my heart was still enlarged but I will be asking the question. I need to be more assertive and own this.!!

And angrysparrow you are right about the teenagers but I think that’s a whole different forum : -)

Tiredness

by Selwyn - 2019-10-06 08:43:48

If I may just add to the well thought out comments above: Beta blockers. 

I could not function with a beta-blocker. Tired, I could not exercise. 

Ask your doctor if you can discontinue ( don't do this without your doctor's permission) your beta-blocker.  You could always try the same with lisinopril.   Tiredness is a very common symptom of beta blockers. Whilst some people just get used to this, personally, I could not cope with them. 

 

Different beta blockers...

by BOBTHOM - 2019-10-08 16:03:19


There are many different beta blockers (and other meds).  It's not just the brand name, they work slightly differently and you may react to them in different ways.  They kept trying to push the CoReg (Cardvedilol) which gave me the runs and made me really tired.  Within 1/2 hour I was napping, within 2 hours running for the bathroom.  It didn't come on immediately, it built gradually, worsening as I continued to take it.  Then there was the Metoprolol, made me just generally lethargic and again worsened the longer I took it.  Now on Bisoprolol, within 20 minutes drops my heart rate 10-15 points but no other bad side affects.  Just have to watch how much and when I take it along with where my heart rate is at. I won't take a dose until my hr is regularly over 74.  We each respond differently to the different meds.  Taking with food or empty stomach, splitting doses to one morning one night, etc.  Hope you find your issue!

You know you're wired when...

Muggers want your ICD, not your wallet.

Member Quotes

So, my advice is to go about your daily routine and forget that you have a pacemaker implanted in your body.